Letter to the Editor

Life-threatening, Multiple Hypersensitivity Reactions Induced by Rifampicin in One Patient with Pulmonary Tuberculosis

Authors: Roberto Luzzati, MD, Donatella Giacomazzi, MD, Fabio Franchi, MD, Monica Barcobello, MD, Sandro Vento, MD

Abstract

To the Editor:


Rifampicin (RFP) is one of the most effective antibiotics available for the treatment of tuberculosis. Its best known side effect is liver toxicity. Fewer than 4% of patients have immunoallergic reactions such as rash, fever, nausea, and vomiting.1 More severe hypersensitivity reactions are uncommon and occur in cases of intermittent regimens, high-dose administration, prior treatment with RFP, or HIV infection.2 We report one such case in a patient without HIV infection.

This content is limited to qualifying members.

Existing members, please login first.

If you have an existing account please login now to access this article or view your purchase options.

Purchase only this article ($15)

Create a free account, then purchase this article to download or access it online for 24 hours.

Purchase an SMJ online subscription ($75)

Create a free account, then purchase a subscription to get complete access to all articles for a full year.

Purchase a membership plan (fees vary)

Premium members can access all articles plus recieve many more benefits. View all membership plans and benefit packages.

References

1. Grosset J, Leventis S. Adverse effects of rifampin. Rev Infect Dis 1983;5:S440–S446.
 
2. Martinez E, Collazos J, Mayo J. Hypersensitivity reactions to rifampin. Medicine 1999;78:361–369.
 
3. Petz LD, Branch DR. Drug-induced immune hemolytic anemia. Methods in hematology: Immune hemolytic anemias. Chaplin H (ed). Churchill Livingstone, New York, 1985: pp 47–94.
 
4. Muthukumar T, Jayakumar M, Fernando EM, et al. Acute renal failure due to rifampicin: a study of 25 patients. Am J Kidney Dis 2002;40:690–696.
 
5. De Vriese AS, Robbrecht DL, Vanholder RC, et al. Rifampicin-associated acute renal failure: pathophysiologic, immunologic, and clinical features. Am J Kidney Dis 1998;31:108–115.